Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Escitalopram and Weight Gain

11/07/2005

Question:

Does Escitalopram-10 increase the weight? I have been taking it for 1 year for the treatment of anxiety, panic disorder, and a chemical imbalance. Please guide me about the weight gain effect of the drug. Is another SSRI Setraline as effective as Escitolopram? Because the cost factor i.e. Setraline is cheaper than Escitalopram.

Answer:

Lexapro (escitalopram) and Zoloft (sertraline) are both selective serotonin reuptake inhibitors (SSRIs), and as such have many similar side effects and are similarly effective.  While all these medications are usually tested against no medications or placebos to see if they are effective, they are rarely tested against each other in medical studies to see if one is usually better than another.

Therefore, the best I can tell you to answer your second question is that all SSRIs are generally felt to be equally effective and have similar side effects.  However, individuals will have their own responses, and one medicine may work well for one person, while another similar medicine works poorly.  One SSRI may lead to intolerable side effects while another one is tolerated just fine.  There are definitely individual variations, and you should consider talking to your physician before you switch medications.  Cost is definitely a factor, and most physicians are sensitive to costs and willing to work with patients to find the least expensive alternative.

The SSRIs are not felt to be major appetite stimulants, nor lead to large amounts of weight gain for most people.  However, depression and anxiety in some people leads to decreased appetite and weight loss, and when this is reversed with medication, weight gain can occur.  weight gain also occurs for many other reasons (as Americans know all too well) and it is unlikely that the SSRIs play a significant role in weight gain for most people.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati